Skip to main content
main-content

26-05-2010 | Cardiology | Article

BP rise warns of ICH in patients taking antithrombotics

Abstract

Free abstract

MedWire News: A rise in blood pressure (BP) increases the risk for intracranial hemorrhage (ICH) among patients taking antithrombotic medication, say Japanese researchers.

BP at the initiation of antithrombotic therapy was not related to patients’ ICH risk, show the findings published in the journal Stroke.

Kazunori Toyoda (National Cerebral and Cardiovascular Center, Suita) and colleagues monitored 4009 patients, aged an average of 69 years, who were taking antithrombotic medication for cerebrovascular or cardiovascular causes.

Of these, 47.2% were taking single antiplatelet agents, 8.7% were taking dual antiplatelet agents, 32.4% were taking warfarin, and 11.7% were taking warfarin plus an antiplatelet agent.

During 19 months of follow-up, the patients suffered 108 major bleeding events, comprising 31 ICHs and 77 extracranial hemorrhages. Baseline BP was similar regardless of subsequent bleeding events. But during follow-up, both systolic (S)BP and diastolic (D)BP rose in patients who suffered ICH, whereas they remained stable in patients who suffered extracranial hemorrhage or no bleeding.

Each 10-mmHg increase in average SBP during follow-up was associated with about a 1.46-fold increase in ICH risk, after accounting for variables including age, gender, hypertension, diabetes, and warfarin use.

Also, each 10-mmHg rise in average DBP between 7 and 12 months of follow-up was associated with a 2.05-fold increase in ICH risk. Neither SBP nor DBP at outset or end of follow-up predicted ICH.

Receiver operating characteristic curve analysis suggested that a BP increase to 130/81 mmHg or above was predictive of ICH; however, the sensitivity and specificity were poor.

“Real target BP levels during antithrombotic therapy should be determined by systematic comparative trials,” say Toyoda et al.

The team concludes: “Because ischemic events are much more common than bleeding events, the use of antithrombotic agents has been increasing.

“The present study suggests that one should be careful to avoid BP elevation in antithrombotic users, and it is important to lower their BP adequately to avoid ICH.”

MedWire (www.medwire-news.md) is an independent clinical news service provided by Current Medicine Group, a trading division of Springer Healthcare Limited. © Springer Healthcare Ltd; 2010

By Eleanor McDermid

Related topics